MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® SN BLOOD CULTURE BOTTLE

BIOMERIEUX INC. BACT/ALERT® SN BLOOD CULTURE BOTTLE
Catalog Number 259790
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) notified biomerieux of issues with growth of clostridium sporogenes atcc 19404 in bact/alert® sn blood culture bottle (reference 259790).The customer reporting having a procedure for accepting these bottles for use in establishing the sterility of stem cells used for transplantation and this procedure follows guidelines set out in the european pharmacopiae guidelines 2011 volume v method 2.6.27.One (1) of the organisms recommended by this method is clostridium sporogenes atcc 19404.When the customer performed the batch acceptance initially on lot no: 1051021 this organism failed to grow when the bottles were inoculated with a concentration of organism at 10-5.A columbia blood agar plate inoculated with the same suspension grew 45 colonies on overnight incubation in anaerobic conditions.A suspension of bacteroides fragilis atcc 25285 at a concentration of 10-6 grew successfully in the bottles.Although not normally used in the procedure the customer used a strain of clostridium perfringens atcc 19401 and this successfully grew in the bottles.The customer attempted the procedure again using a new lot number of bottles (1051203) but again the clostridium sporogenes atcc 19404 failed to grow at a concentration of 10-5 and also at 10-4.Then the customer attempted to use a new strain of organism from a lyophilized culture (reconstituted as per manufactures guidelines) but this too failed to grow.A subculture of the bottles after incubation for seven (7) days failed to recover viable organisms.There is no indication or report from the laboratory or physician that the discrepant result led to any adverse event related to a patient's state of health.An internal biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
An internal biomérieux investigation was initiated for a customer report of issues with growth of clostridium sporogenes atcc 19404 in bact/alert® sn blood culture bottle (reference 259790).The investigation examined bact/alert® sn lot 1051203 and bact/alert® sn lot 1051021 manufacturing directions, including the quality control release testing documentation, and all results for each lot were within specification.Quality assurance subsequently released the lots for distribution to the field.Historical review of complaint data from 01-nov-2017 through 12-feb-2019 determined this is an isolated incident.There were no other similar complaints associated with bact/alert® sn lot 1051021 or bact/alert® sn lot 1051203.The root cause could not be determined but a study performed by biomérieux involving preparations of microbiologics® kwik-stik¿ clostridium sporogenes atcc® 19404 lyophilized strain product tested with bact/alert® sn lot 1051021 and bact/alert® sn lot 1051203 bottles recovered clostridium sporogenes at both 32.5 °c and 36 °c.The bact/alert® 3d instrument flagged the bottles positive between 18.0 and 35.8 hours the bact/alert® sn product is not intended for use with industry applications and samples.The bact/alert® inst bottle would be the correct bottle to use for stem cell testing.

Brand Name
BACT/ALERT® SN BLOOD CULTURE BOTTLE
Common Device Name
BACT/ALERT® SN BLOOD CULTURE BOTTLE
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key8236192
Report Number3002769706-2019-00002
Device Sequence Number10816831
Product Code MDB
UDI-Device Identifier03573026055813
UDI-Public03573026055813
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K021123
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2019
Device Catalogue Number259790
Device Lot Number1051021
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2018
Supplement Date Received by Manufacturer05/23/2019
Initial Report FDA Received Date01/10/2019
Supplement Report FDA Received Date06/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1